Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The convergence of the Ben-Israel iteration for nonlinear least squares problems

Author: Paul T. Boggs
Journal: Math. Comp. 30 (1976), 512-522
MSC: Primary 65K05; Secondary 34D20
MathSciNet review: 0416018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Ben-Israel [1] proposed a method for the solution of the nonlinear least squares problem $ {\min _{x \in D}}{\left\Vert {F(x)} \right\Vert _2}$ where $ F:D \subset {R^n} \to {R^m}$. This procedure takes the form $ {x_{k + 1}} = {x_k} - F'{({x_k})^ + }F({x_k})$ where $ F'{({x_k})^ + }$ denotes the Moore-Penrose generalized inverse of the Fréchet derivative of F. We give a general convergence theorem for the method based on Lyapunov stability theory for ordinary difference equations. In the case where there is a connected set of solution points, it is often of interest to determine the minimum norm least squares solution. We show that the Ben-Israel iteration has no predisposition toward the minimum norm solution, but that any limit point of the sequence generated by the Ben-Israel iteration is a least squares solution.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65K05, 34D20

Retrieve articles in all journals with MSC: 65K05, 34D20

Additional Information

Keywords: Ben-Israel iteration, generalized inverses, nonlinear least squares, Lyapunov stability for difference equations
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society